Category: 

What Are the Symptoms of Codeine Withdrawal?

Codeine withdrawal causes fever, shaking, and sweating.
Codeine addicts in withdrawal may search out other opioids not prescribed to them.
Article Details
  • Written By: Jacob Queen
  • Edited By: Lauren Fritsky
  • Last Modified Date: 27 August 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
A chameleon’s tongue is 1.5 times the length of its body.  more...

September 1 ,  1939 :  The Nazis invaded Poland, starting World War II.  more...

Codeine withdrawal is usually less severe than withdrawal from many other opiates, but that often depends on the severity of the person's addiction. When people are suffering codeine withdrawal, they break out in sweats, shake, suffer with abdominal pain, and often have fevers. Some other symptoms include things like heart arrhythmia, pains in various parts of the body, and mucus drainage from the nose. Basically, addicts who suddenly stop taking codeine tend to get sick, and they sometimes get sick enough that they are in danger of death.

According to experts, most codeine addicts are simply regular people with some kind of long-term pain problem. Maybe they have a bad back or some kind of ongoing joint pain. Doctors prescribe codeine to help deal with these symptoms, and the person finds its effects hard to resist. The drug can be very effective in dulling pain and it also has a euphoric feeling. This euphoria is weaker than the effect of many other opiates, but sometimes addicts will consume more of the drug to compensate for that.

The severity of codeine withdrawal usually depends on how extreme the person's addiction has become. If someone is only taking a few codeine pills a day, his withdrawal may be relatively minor, but that's not generally common. Experts suggest that many people who are addicted to codeine take much more than the prescribed amount, which means that the physical addiction is generally more severe.

Ad

Emotional addiction to the feelings of euphoria and enhanced pain relief is usually what causes people to become addicted to codeine, but the physical addiction is what leads to withdrawal. Over time, a person's body will literally become dependent on codeine, and if it's not present, the body will generally react violently. People may be able to overcome the emotional aspect of the addiction, but the physical codeine withdrawal is often much too painful for people to tolerate, and sometimes it's even dangerous.

People can actually die from codeine withdrawal, and experts suggest that it's very important for doctors to keep an eye on the addicted person during the process. The doctors will watch the person's life signs to make sure that nothing dangerous is happening, and they usually provide medications that can ease the difficulty of the process. Codeine withdrawal is usually over much more quickly than withdrawal from other opiates, but there is still the potential for danger.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon335569
Post 4

I've been taking codeine regularly for about two months, and when I wake up in the morning and haven't taken it, my joints feel really sore. Is this normal?

candyquilt
Post 3

I've been experiencing restless legs syndrome during the night lately. I quit my codeine medication last week. I guess this is a withdrawal symptom?

I'm also feeling slightly depressed. Does codeine withdrawal usually cause depression or anxiety? How long will these symptoms last for?

ysmina
Post 2

@anamur-- Yes, it can. I had migraines when I was withdrawing too, as well as shaking and terrible cold sweats. It felt like I had a severe infection like cholera. All of these symptoms also messed up my sleep routine. I would wake up throughout the night and would take lots of naps during the day.

The weird part is that I was on codeine for only three weeks. I can't imagine what kind of withdrawal symptoms someone would experience after taking this medication for months and years. I wish I had never taken codeine to begin with, it's very addictive.

serenesurface
Post 1

Can codeine withdrawal cause migraines?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email